Many people with hypothyroidism experience a significant improvement in their symptoms upon taking thyroid hormone medication. However, some people actually feel worse when taking thyroid hormone medication. Some people feel worse when taking synthetic thyroid hormone and feel better when taking natural thyroid hormone, although there are some people whose symptoms worsen when taking natural thyroid hormone. There are numerous reasons why someone can experience a worsening of their symptoms when taking thyroid hormone, and in this blog post I’ll discuss some of the more common reasons.
Fillers and other ingredients. One of the main reasons why someone might feel worse upon taking synthetic or natural thyroid hormone is because they are reacting to one of the fillers or other ingredients. For example, many brands of synthetic thyroid hormone include ingredients people can react to. Synthroid is probably the most well known brand of synthetic thyroid hormone, and it includes corn starch, lactose monohydrate, as well as artificial coloring. And so if someone has an allergy to corn or dairy, or if they have a reaction to the artificial colors, then they probably will feel lousy when taking Synthroid. There are also fillers in some brands of natural thyroid hormone, such as Armour. I discussed the ingredients in greater detail in an article I wrote entitled “Synthetic vs. Natural Thyroid Hormone: Breaking Down The Ingredients“.
But what can someone do if they are reacting to one or more of these ingredients? Well, there are a few different options. One option is to ask your medical doctor to switch you to a different brand of synthetic or natural thyroid hormone medication. For example, Tirosint is a brand of synthetic thyroid hormone that doesn’t have all of the fillers and artificial colorings that Synthroid has. As a result, someone might do poorly when taking Synthroid, but do well when taking Tirosint. With regards to natural thyroid hormone, some people don’t do well when taking Armour, but do fine when taking Nature-Throid. Another option is to visit a compound pharmacist, as they should be able to put together a hypoallergenic form of synthetic or natural thyroid hormone medication.
Conversion problem. If someone has a problem converting T4 into T3 then they might not do well when taking certain forms of thyroid hormone medication. Remember that most people are told to take thyroxine, which is T4. And so if someone is taking levothyroxine, which is synthetic T4, and they are unable to efficiently convert this into T3 then they will most likely continue to experience hypothyroid symptoms. Switching to a natural form of thyroid hormone very well might improve the symptoms since this form includes both T4 and T3. However, taking natural thyroid hormone won’t do anything to address the cause of the conversion problem, which can be due to high cortisol levels, a selenium deficiency, gut dysbiosis, or other problems. I discussed this in greater detail in a blog post I wrote entitled “6 Factors Which Can Affect The Conversion of T4 to T3“.
Autoimmune Response To Thyroid Hormone. If someone takes natural thyroid hormone (i.e. Armour, Nature-Throid) and feels significantly worse, this might be due to an autoimmune response to thyroid hormone. In other words, your immune system can produce antibodies towards T3 and T4. This is one reason why some doctors won’t prescribe natural thyroid hormone to any of their patients. I find this to be rare, although over the years I have had a few patients feel horrible when taking natural thyroid hormone and I suspected their immune system might have been reacting to it. While in most cases I still prefer natural thyroid hormone over synthetic thyroid hormone, this is something to be aware of.
Adrenal Problems. Although an elevated TSH usually is related to a hypothyroid condition, in some cases it can be due to problems with the adrenals. One study examining three case reports linked adrenal insufficiency with subclinical hypothyroidism (1), while another study showed a relationship between the TSH and cortisol (2). As it result, if someone has subclinical hypothyroidism (high TSH and normal thyroid hormone levels) and the thyroid antibodies are normal, then it probably would be a good idea to address any adrenal problems before the person takes thyroid hormone medication.
Thyroid Hormone Resistance. Thyroid hormone resistance is when the thyroid receptors are not responsive to the actions of thyroid hormone. If someone has this condition then taking thyroid hormone medication probably won’t cause their symptoms to worsen, although they most likely won’t notice an improvement in their symptoms when taking thyroid hormone. I discussed this condition in greater detail in a blog post entitled “Thyroid Resistance and Natural Treatment Methods“:
In summary, when someone with hypothyroidism has a worsening of symptoms after taking thyroid hormone medication there can be numerous reasons for this. Some of the most common reasons include the person reacting to fillers and other ingredients, having a conversion issue, an adrenal problem, or perhaps thyroid resistance. In addition, for those taking natural thyroid hormone it is possible to experience an autoimmune response to the thyroid hormones. Sometimes it can be challenging to determine why someone is having a negative reaction to thyroid hormone medication, and while there can be causes other than the ones I listed in this post, initially it’s a good idea to look into these factors I discussed.